We all want gloriously thick, dark and long lashes. Who doesn’t? And, since the emergence of Latisse – people have been able to get that. But, what about the side effects? Specifically, can Latisse and other lash serums
cause your eye color to darken?
First, what is Latisse? Latisse is the only FDA approved medication that causes lengthening of your eyelashes. It’s actually a glaucoma drop that ophthalmologists have been using for years to control the intraocular pressure in our patients. The glaucoma drop version of Latisse is called Lumigan, the generic name is bimatoprost. It’s a prostaglandin analogue and other glaucoma drops in this same class are Xalatan and Travatan. Many of us noticed that when we were treating glaucoma in one eye of patients, their lashes grew extremely long and eventually the company got smart and repatented the exact same medication as Latisse.
This background is important to know because most of the studies done about eye color darkening and lash serums are based on the glaucoma drop studies. Meaning, that the drop were placed INSIDE the eye, as opposed to on the lash line.
Blue eyes should not darken with lash serums. Eye colors that do change with lash serum include
The initial studies were all done on latanoprost, the original prostaglandin glaucoma drop (brand name Xalatan). Latanoprost treatment caused darkening of the lighter-colored peripheral iris, resulting in a more uniformly brown color. Iris color darkening was not observed in any patient who had a uniformly blue or brown iris color at baseline.
Even the beauty lash serums contain synthetic versions of prostaglandin analog. This is what most people don’t realize. Here’s a list of some of the ingredients of popular lash serums.
Iris color is determined by the amount of melanin (melanosomes) within iris stromal melanocytes, not by the number of melanocytes. Here’s a little drawing I did to demonstrate the difference between blue, green and brown eyes. It’s a bit simplified, but it gets the point across.
Blue eyes really don’t have melanin, so their color doesn’t get changed by the lash serum. The precise mechanism is unknown. It’s been studied in monkeys and rabbits and all of that information was extrapolated to humans.
The reassuring part is that there are no harmful side effects from the iris darkening. And if you have an iris freckle or mole, then that shouldn’t change with your lash serum either. But, I’m pretty sure none of my green-eyed/hazel friends don’t want their eye color to darken!
Here is a list of the prostaglandin glaucoma drops that have been shown to increase pigmentation in the iris:
- latanoprost (Xalatan)
- isopropyl unoprostene
- travoprost (Travatan)
- bimatoprost (Lumigan)
Now, what about the beauty lash serums you buy at the department store? Can they cause eye color changes? The real difference is that these have not been tested by the FDA. So, this means that they can’t make the claim that “grow lashes”. You’ll notice most of this serums will say “enhances the appearance of lashes” or “get fuller longer, thicker lashes” but they can’t use the word grow.
See that isopropyl cloprestonate? That’s very similar to isopropyl unoprostene. The plus side for these companies about not having FDA approval is the fact that they do not need to disclose the side effects. So, just because it doesn’t say “causes skin darkening” on your box of Lash Boost, please know that it could.
Common Side Effects from Prostaglandin Lash Serums:
- Skin Darkening
- Eye Irritation
- Eye Color Darkening
- Eye Inflammation (uveitis)
- Retinal swelling
- Fat atrophy and lid droop
Latisse is contraindicated if you have macular edema or uveitis, so I would be careful with the beauty brands as well. And, just be aware that any of the side effects listed on the Latisse box, could happen in a beauty lash serum as well (other than something like coconut oil which won’t really cause lashes to grow anyway).
Hope that this post helps inform some of y’all and happy lashes!